Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 8, 2017, 3:56 PM CST for Fentress County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2017, 3:56 PM CST (21:56 UTC)
- Expired
- Feb 8, 2017, 4:30 PM CST
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fentress County, TN
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 4:01 PM CST | HAIL 1 | 2 N Jamestown, TN | PENNY TO QUARTER SIZE HAIL. |
| Feb 8, 4:02 PM CST | HAIL 1 | 3 N Jamestown, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WUUS54 KOHX 082156
SVROHX
TNC049-082230-
/O.NEW.KOHX.SV.W.0005.170208T2156Z-170208T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
356 PM CST WED FEB 8 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northern Fentress County in Middle Tennessee...
* Until 430 PM CST
* At 356 PM CST, a severe thunderstorm was located over Jamestown,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jamestown and Allardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
3635 8473 3635 8474 3634 8474 3635 8503
3650 8507 3655 8482 3653 8478 3652 8473
3644 8469 3641 8467 3641 8466 3640 8466
TIME...MOT...LOC 2156Z 260DEG 29KT 3643 8496
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MR32 follow-up statements
653
WWUS54 KOHX 082204
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
404 PM CST WED FEB 8 2017
TNC049-082230-
/O.CON.KOHX.SV.W.0005.000000T0000Z-170208T2230Z/
Fentress TN-
404 PM CST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR NORTHERN FENTRESS COUNTY...
At 403 PM CST, a severe thunderstorm was located over Jamestown,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jamestown and Allardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
3635 8473 3635 8474 3634 8474 3640 8501
3650 8504 3655 8482 3653 8478 3652 8473
3644 8469 3641 8467 3641 8466 3640 8466
TIME...MOT...LOC 2203Z 260DEG 29KT 3644 8489
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MR3940
WWUS54 KOHX 082211
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
411 PM CST WED FEB 8 2017
TNC049-082230-
/O.CON.KOHX.SV.W.0005.000000T0000Z-170208T2230Z/
Fentress TN-
411 PM CST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR NORTHEASTERN FENTRESS COUNTY...
At 410 PM CST, a severe thunderstorm was located near Jamestown,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
3635 8473 3635 8474 3634 8474 3640 8490
3652 8494 3655 8482 3653 8478 3652 8473
3644 8469 3641 8467 3641 8466 3640 8466
TIME...MOT...LOC 2210Z 260DEG 29KT 3645 8482
HAIL...1.00IN
WIND...60MPH
$$
MR3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 3:01 PM CST, 55 minutes earlier.
Area forecast discussion, Feb 8, 3:01 PM CST, 55 minutes before
Area Forecast Discussion National Weather Service Nashville TN 301 PM CST Wed Feb 8 2017 .SHORT TERM... At 20z a quasi-stationary front stretched from near MEM to near BNA and Celina. Satellite pics showed quite a bit of clearing taking place south of this boundary, which is expected to enhance thunderstorm potential for the remainder of this afternoon and into the early evening. Surface dew points along and south of the front are in the mid to upper 50s, and surface based CAPE values are running between 500 and 1000 J/kg. Some storms will fire up along and ahead of the cold front as it drops across the area this evening. With effective bulk shear greater than 50 kts and straight hodographs, a couple of splitting supercells capable of large hail and damaging winds will be possible. The tornado potential is non zero, but 0-1 km storm relative helicity is a little on the low side. The window for severe storms will be a small one this evening as the front quickly sweeps through. HRRR has been pretty consistent showing a line of storms clearing our eastern counties by 02z or 03z. The area with the greatest potential will be south of I-40. Once the front clears the Cumberland Plateau this evening, look for the chance for showers to decrease from the west for the remainder of the night. Atmospheric moisture thins out rapidly as the cooler air moves in from the northwest and by late tonight and early Thursday, most of the moisture is confined to the 1000-850mb layer. There is a slight chance for some patchy freezing drizzle for a few hours around sunrise along the Cumberland Plateau, before precip cuts off entirely after 13z. However, since ground temperatures are so warm and any freezing precipitation that falls will be very light, do not expect any travel problems. Sunshine returns on Thursday. However, cold northerly flow will keep highs mainly in the middle 30s to lower 40s. Winds will be a bit gusty, making it seem even colder. Cold weather sticks around through Thursday night, as lows drops into the 20s. However, we rapidly warm up again on Friday, as winds switch back to the south. Highs on Friday are forecast to be in the 50s to around 60. Expect a weak shortwave to give us at least a small chance for showers Saturday and Saturday night, with southwesterly flow allowing atmospheric moisture to deepen on Sunday and Sunday night, ahead of another shortwave swinging through the Middle Mississippi Valley. Have gone with POPs in the likely category for late this weekend. .LONG TERM... The band of deepest moisture and scattered showers is forecast to push south of the Mid-State on Monday, with highest POPs in our area expected to be only around 30% over the south. ECMWF and GFS provide somewhat different scenarios as we head through the first part part of next week. Both models bring a closed upper low into the Texas Big Bend area on Monday. However, solutions diverge thereafter. The ECMWF lifts the upper low into southeast Oklahoma by 18z Tuesday and spreads a chance for showers over all of the Mid-State. Meanwhile, GFS is much slower and further south with the movement of this closed low, keeping the best chance for showers south of the Mid State for the duration of the extended period. For now, will go with the more conservative GFS solution-- especially since closed lows most often tend to be slower than faster with their forward motion. Will keep at least small POPs running through mid-week. However, if the GFS verifies, we might actually see more sunshine than anything else. On the other hand, if the ECMWF verifies, skies will be cloudier and drippier. Temperatures will continue running above normal through the extended period, with highs Monday through Wednesday mainly in the 50s, and lows 35 to 40. && .AVIATION... 18Z TAF DISCUSSION. Low clouds continue to plague all three terminals this afternoon. In addition, BNA is still dealing with fog which the models have handled poorly. This was address with a LIFR tempo group for the next couple of hours. A cold front will move through this afternoon and evening. CSV has the best chance of rain and a window for a couple of thunderstorms. VCSH was mentioned at BNA and CKV due to lower chances. Behind the front NW winds will increase to around 15 kts with gusts as high as 25 kts. Some leftover moisture on the Cumberland Plateau could allow for a light snow shower from 09z-14z at CSV, but chances are low. Ceilings should slowly improve overnight and by mid to late morning tomorrow all three terminals should be back to VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Nashville 31 39 26 57 49 / 40 10 0 0 10 Clarksville 28 36 25 56 51 / 30 0 0 0 10 Crossville 30 35 21 52 42 / 70 20 0 0 10 Columbia 31 41 25 58 48 / 40 10 0 0 10 Lawrenceburg 32 41 25 57 47 / 50 10 0 0 10 Waverly 29 38 26 57 50 / 30 0 0 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......19 AVIATION........Reagan
Hazardous weather outlook, Feb 8, 7:04 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 704 AM CST Wed Feb 8 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-091315- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 704 AM CST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong storms, and maybe even a couple severe storms, will be possible during the late afternoon and early evening hours today. Gusty damaging winds and hail will be possible, especially south of I-40. Storms should come to an end prior to midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the evening hours. THUNDERSTORM SPOTTER REPORTING CRITERIA... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (measured) Structural Damage Tress or Power Lines Down 27
In the hours before
Special weather statement, Feb 8, 2:54 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 PM CST WED FEB 8 2017
TNZ010-031-033-082130-
Overton TN-Clay TN-Jackson TN-
254 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON
AND SOUTH CENTRAL CLAY COUNTIES UNTIL 330 PM CST...
At 254 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Gainesboro, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Gainesboro, Granville and Whitleyville.
LAT...LON 3655 8552 3635 8540 3624 8576 3625 8578
3624 8578 3625 8580 3625 8582 3627 8584
3628 8584 3629 8585 3633 8584 3634 8583
3637 8583 3643 8582
TIME...MOT...LOC 2054Z 244DEG 23KT 3636 8578
MR3The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 8:26 PM CST | Special Weather Statement | OHX | Montgomery | 34 min |
| Feb 7, 8:36 PM CST | Special Weather Statement | OHX | Stewart | 39 min |
| Feb 7, 9:06 PM CST | Special Weather Statement | OHX | Montgomery | 24 min |
| Feb 7, 9:33 PM CST | Special Weather Statement | OHX | Cheatham | 27 min |
| Feb 7, 9:37 PM CST | Special Weather Statement | OHX | Montgomery | 23 min |
| Feb 7, 9:51 PM CST | Special Weather Statement | OHX | Sumner | 24 min |
| Feb 7, 10:10 PM CST | Special Weather Statement | OHX | Davidson | 35 min |
| Feb 8, 2:54 PM CST | Special Weather Statement | OHX | Jackson | 36 min |
| Feb 8, 3:28 PM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 32 min |
| Feb 8, 4:57 PM CST | Special Weather Statement | OHX | Wilson | 33 min |
| Feb 8, 5:13 PM CST | Special Weather Statement | OHX | Lewis, Maury, Rutherford | 47 min |
| Feb 8, 5:33 PM CST | Special Weather Statement | OHX | Giles, Lawrence | 42 min |
| Feb 8, 5:50 PM CST | Special Weather Statement | OHX | DeKalb, White | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.